Heavy Rain, Ellis
- When
- September 23, 3:45 AM CST to 5:45 AM CST
- Where
- Ellis County, 0.88 mi NW of (Hys)hays Muni Arpt
- Reported by
- Public
- Coordinates
- 38.860, -99.280
Rainfall of 3.00 inches was reported.
Thunderstorms produced heavy rain during the morning and some street flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms produced heavy rain during the morning and some street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 23, 3:05 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 405 AM CDT TUE SEP 23 2014 ...UPDATED SYNOPSIS AND SHORT TERM SECTIONS... .SYNOPSIS... ISSUED AT 404 AM CDT TUE SEP 23 2014 PAST MORNING UPPER AIR DATA ALONG WITH RECENT WATER VAPOR IMAGERY DEPICTS A CLOSED UPPER LOW MOVING SLOWLY EAST OVER THE NORTHERN GREAT PLAINS. A COMPACT 50-60 KT JET STREAK ON THE BASE OF THIS SYSTEM IS SEEN EXTENDING FROM THE CENTRAL ROCKIES OF COLORADO INTO THE SOUTHERN HIGH PLAINS WITH A STRONGLY DIFLUENT PATTERN RESULTING OVER WESTERN AND CENTRAL KANSAS. THIS WAVE IS RIDING UNDER A MODEST UPPER RIDGE EXTENDING FROM CENTRAL CANADA INTO THE DESERT SOUTHWEST WITH A RESULTANT REX BLOCK PATTERN DOMINATING THE FLOW PATTERN ACROSS MOST OF THE COUNTRY. CLOSE TO THE GROUND, THE LEE TROUGH IS GRADUALLY SHIFTING EAST INTO FAR WESTERN KANSAS WITH MODEST LOW LEVEL MOISTURE ADVECTING BACK INTO THE AREA VIA DEWPOINTS IN THE MID 50S TO LOWER 60S. A LARGE MCS THAT FORMED FROM CONVECTION OVER EASTERN COLORADO LAST EVENING...CONTINUES TO SLIDE SLOWLY EAST FROM CENTRAL NEBRASKA INTO PORTIONS OF SOUTHWEST KANSAS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 404 AM CDT TUE SEP 23 2014 INITIALLY FOR THE MORNING HOURS TODAY, THE AFOREMENTIONED MCS WILL CONTINUE TO DRIFT SLOWLY OVER LOCATIONS EAST OF HIGHWAY 183. HOWEVER, RADAR TRENDS SUPPORT THE LATEST CONVECTIVE ALLOWING MODELS SUCH AS THE HRRR THAT INDICATE THIS PRECIPITATION WILL SLIDE EAST OF HIGHWAY 183/281 BY MID MORNING. THIS WILL PERMIT CLOUDS TO ERODE QUICKLY THIS MORNING WITH A MOSTLY SUNNY SKY PREVAILING BY NOON. ATTENTION THEN SHIFTS TOWARD LATER THIS AFTERNOON TO EVENING AS THE CLOSED UPPER SYSTEM CONTINUES MOVING SLOWLY EAST ACROSS THE NORTHERN PLAINS. THIS WILL ALLOW THE LEE TROUGH TO FURTHER INTENSITY AS IT STALLS OVER FAR WESTERN KANSAS WITH DEEPER BOUNDARY LAYER MOISTURE SPREADING BACK NORTH KANSAS. STRONG SOLAR INSOLATION WITH RESULTANT HIGHS IN THE UPPER 70S TO MID 80S IN COMBINATION WITH THE DEEPER BOUNDARY LAYER MOISTURE WILL BRING MLCAPE VALUES OF 1000-1500 J/KG ALONG WITH LITTLE INHIBITION BY LATE AFTERNOON. THIS WILL THEN SET THE STAGE FOR ANOTHER ROUND OF CONVECTION DEVELOPING ALONG THE LEE TROUGH BY EARLY EVENING OVER WESTERN AND CENTRAL KANSAS. SHEAR PROFILES WILL BE MARGINAL FOR ROTATING UPDRAFTS VIA EFFECTIVE BULK SHEAR OF 25 TO 30 KNOTS. NONETHELESS, A FEW STRONG TO SEVERE STORMS CAPABLE OF PRODUCING QUARTER TO HALF DOLLAR SIZE HAIL WILL BE POSSIBLE. THIS CONVECTION SHOULD GROW UPSCALE INTO AN MCS BY MID EVENING AND THEN SLIP EASTWARD INTO CENTRAL KANSAS BY MIDNIGHT. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 252 AM CDT TUE SEP 23 2014 ALTHOUGH THE MAIN SHORTWAVE TROUGH DISCUSSED IN THE SHORT TERM SECTION WILL PASS WELL TO NORTHEAST BY WEDNESDAY AND THURSDAY, THE SOUTHERN PART OF THE TROUGH IS EXPECTED TO STALL OUT AND LINGER OVER SOUTHWESTERN KANSAS FOR SEVERAL DAYS. MEANWHILE, A MUCH DEEPER UPPER LEVEL TROUGH WILL DEVELOP ALONG THE WEST COAST BY SATURDAY. WITH A WEAK 500MB COLD POOL IN PLACE WEDNESDAY AND THURSDAY AFTERNOONS, ALONG WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S, THERE WILL BE ENOUGH SURFACE BASED CAPE FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT. THE VERTICAL WIND SHEAR PROFILE WILL WEAKEN EVEN FURTHER WITH TIME SO THAT SEVERE WEATHER IS NOT EXPECTED. GIVEN THE LACK OF LOW LEVEL THERMAL ADVECTIONS, HIGH TEMPERATURES WILL REMAIN IN THE 80S. THE LOWER LEVELS ARE EXPECTED TO DRY OUT BY FRIDAY AND SATURDAY, RESULTING IN NEGLIGIBLE SURFACE BASED CAPE AND HENCE, NO THUNDERSTORM ACTIVITY. TRANQUIL WEATHER SHOULD PERSIST THROUGH THE WEEKEND AS THE WEST COAST SYSTEM SLOWLY PROGRESSES INTO THE INTERMOUNTAIN WEST. THE AFOREMENTIONED UPPER LEVEL TROUGH RESIDING OVER THE CENTRAL AND SOUTHERN PLAINS FOR SEVERAL DAYS WILL FINALLY BEGIN TO PROGRESS EASTWARD AGAIN BY LATE SUNDAY AND INTO EARLY NEXT WEEK, AND MAY START TO TAP INTO RICHER GULF MOISTURE. HOWEVER, CURRENT THINKING IS THAT THIS WILL OCCUR WELL EAST/SOUTHEAST OF WESTERN KANSAS. SOME PRECIPITATION CAN'T BE RULED OUT EARLY NEXT WEEK AS THE DEEPER UPPER LEVEL TROUGH OVER THE INTERMOUNTAIN WEST APPROACHES THE PLAINS. HOWEVER, PRECIPITATION AMOUNTS WILL DEPEND ON MOISTURE AVAILABILITY; AND IT IS POSSIBLE THAT THE RICHER MOISTURE MAY GET SHUNTED INTO THE DEEP SOUTH AND GULF COAST BY THE PREVIOUS SYSTEM. HIGH TEMPERATURES INTO EARLY NEXT WEEK SHOULD BE MAINLY IN THE LOWER TO MIDDLE 80S, WITH SOME UPPER 70S POSSIBLE BY MONDAY OR TUESDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1256 AM CDT TUE SEP 23 2014 A SLOW MOVING LINE OF THUNDERSTORMS INITIALLY OVER NORTHWEST KANSAS THIS EARLY MORNING...WILL IMPACT THE HYS TERMINAL DURING THE OVERNIGHT HOURS. ALTHOUGH CEILINGS ARE LIKELY TO STAY IN THE MVFR RANGE OR HIGHER...HEAVY RAINFALL MAY DROP VISIBILITY VALUES INTO AN IFR RANGE FOR BRIEF PERIODS. OTHERWISE...THIS LINE OF STORMS SHOULD STAY NORTH OF BOTH THE DDC AND GCK TERMINALS THROUGH TONIGHT. ATTENTION THEN SHIFTS TOWARD LATER THIS AFTERNOON TO EVENING WITH ADDITIONAL THUNDERSTORMS POSSIBLE OVER WESTERN AND CENTRAL KANSAS. A FEW OF THESE STORMS MAY POTENTIALLY BE STRONG TO SEVERE WITH HAIL UP TO QUARTER SIZE THE MAIN HAZARD. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 61 86 60 / 20 60 20 20 GCK 87 61 87 60 / 30 60 20 20 EHA 86 60 87 60 / 20 40 30 30 LBL 87 61 87 61 / 20 40 30 30 HYS 80 59 82 59 / 30 60 20 10 P28 81 60 83 60 / 20 50 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...AJOHNSON SHORT TERM...AJOHNSON LONG TERM...FINCH AVIATION...AJOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 443 AM CDT TUE SEP 23 2014 KSZ030-031-043>046-061>066-074>081-084>090-241200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 443 AM CDT TUE SEP 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON AND EARLY EVENING ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT OF SEVERE THUNDERSTORMS WILL EXIST AFTER 5 PM SOUTHEAST OF A HAYS TO GARDEN CITY LINE. STORMS WILL BE CAPABLE OF PRODUCING HAIL UP QUARTER SIZE IN DIAMETER ALONG WITH DAMAGING WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST BOTH WEDNESDAY AND THURSDAY ALONG WITH WITH ANOTHER CHANCE SUNDAS INTO MONDAYS. HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED ANY OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON TO EARLY EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC AWJ
The national radar mosaic for the moment the first event began.
5 heavy rain, 1 flood. Local standard time, as filed.
Rainfall of 3.00 inches was reported.
Rainfall of 2.50 inches was reported.
Rainfall of 3.37 inches was reported.
Rainfall of 3.37 inches was reported.
Rainfall of 4.00 inches was reported.
Street flooding was reported across the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544416, 544417, 544418, 544419, 544420, 544421.